Alert archive / Minnesota / Tornado Warnings in 1998

Tornado Warning 26, NWS Aberdeen, SD

July 18, 1998Traverse County, Minnesota; Roberts County, South Dakota

NWS Aberdeen, SD issued this tornado warning at Jul 18, 1998, 8:34 PM CDT for Traverse County, Minnesota; Roberts County, South Dakota. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 18, 1998, 8:34 PM CDT (01:34 UTC)
Expired
Jul 18, 1998, 9:40 PM CDT
In force
66 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

Counties Traverse County, MN, Roberts County, SD

The radar

The Aberdeen radar (KABR), 135 km from the middle of the area, began a volume at 01:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 18, 6:00 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.6 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 1998-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2715 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 1998-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2715 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1730 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KABR 190134
TORABR
MNC155-SDC109-190240-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
834 PM CDT SAT JUL 18 1998

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN ROBERTS COUNTY IN NORTHEASTERN SOUTH DAKOTA
  TRAVERSE COUNTY IN WEST CENTRAL MINNESOTA

* UNTIL 940 PM CDT

* AT 833 PM CDT... ABERDEEN DOPPLER RADAR INDICATED A TORNADO 18
  MILES SOUTHWEST OF WAHPETON OR 15 MILES NORTHWEST OF ROSHOLT
  MOVING SOUTHEAST AT 40 MPH.

* THE TORNADO WILL BE NEAR...
  ROSHOLT              AT 850 PM CDT
  WHEATON              AT 905 PM CDT
  DUMONT               AT 915 PM CDT
  COLLIS               AT 920 PM CDT

GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR!

MM/WT

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Jul 18, 9:55 AM CDT, 10 hours 39 minutes earlier.

Area forecast discussion, Jul 18, 9:55 AM CDT, 10 hours 39 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTH CENTRAL/NORTHEAST SD
AND FOR TRAVERSE/BIG STONE COUNTIES OF MN
NATIONAL WEATHER SERVICE ABERDEEN SD
955 AM CDT SAT JUL 18 1998

HAVE UPDATED ENTIRE CWA...MAINLY TO ACCOUNT FOR SEVERE TSTMS
APPROACHING FAR NE SD AND WC MINN. ELSEWHERE...TOUCHED UP WINDS
A BIT.

.ABR...NONE

MIDDLEBROOKE

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 7:20 PM CDTTornado WarningABRClark60 min
Jul 18, 7:24 PM CDTTornado WarningABRDay61 min
Jul 18, 8:04 PM CDTSevere Thunderstorm WarningABRHamlin61 min

Nearby

Tornado Warnings in Minnesota, 1998Tornado Warnings in South Dakota, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.